4.7.1 Withdrawing or rationalising treatment in the dying phase
When withdrawing treatment in the dying phase, where possible, the drug withdrawal should be gradual. This will achieve a balance between relief of symptoms and minimal side effects.
At this stage there is a need for frequent assessment and monitoring of the person with Parkinson’s and the decision about medication withdrawal should be guided by the consultant and the Parkinson’s specialist nurse.
It may be necessary in the dying phase to withdraw dopaminergic drugs due to their lack of efficacy and the possibility of causing side effects of visual hallucinations and increasing somnolence. Constant monitoring and observation is required as sometimes withdrawal of dopaminergic medication will cause an increase in anxiety related to ‘off’ periods or increased rigidity and associated pain.
For those on either apomorphine or duodopa pump, the gradual reduction of dose or withdrawal needs to be instigated and monitored closely by the person’s consultant and specialist Parkinson’s nurse, as reducing or withdrawal may cause pain, rigidity or dystonia.
If the person with Parkinson’s has undergone deep brain stimulation surgery, it is recommended this is only switched off in the dying phase if it is causing complications, but if possible should be left to function until death as switching it off may also cause symptoms such as rigidity, dystonia and pain. It must be noted that this device must be removed if the person is being cremated.
(The Irish Palliative Care in Parkinson’s Disease Group, 2016)